Ohio, 2018

Flood and Hail in Ohio, May 22 to 23, 2018

May 22 to 23, 2018 · NWS PBZ · 23 events in 6 counties and zones

Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg. Storms initially formed across northern Ohio and then moved southeast through eastern Ohio and western PA. The hardest hit areas where Tuscarawas county in Ohio and Hancock county in northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 4:14 PM EST, 26 minutes earlier.

Area forecast discussion, May 22, 4:14 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 PM EDT Tue May 22 2018

.SYNOPSIS...
High pressure will build in the wake of this evenings cold front
and provide a few days of dry weather and seasonable temperature.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No major changes were needed for the early eve update as showers
and thunderstorms will continue to fire this evening as a weak
cold front advances on, and passes over the Upper Ohio Region.
The severe potential remains given instability and sufficient
deep layer shear, but coverage is expected to be limited by
marginal overall forcing.

Fading instability and frontal passage will alleviate the severe
threat later this evening. Dry advection in the wake of the
front will be slow to ensue, so overnight lows will remain above
the averages and no changes were needed for that portion of the
forecast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A pattern shift is in the works for the latter part of the week,
bringing drier weather areawide. In the wake of tonight's cold
front, showers will have all but dwindled by Wednesday morning.
Dry high pressure will maintain dry weather through Friday.
Temperatures will steadily climb back up to well above average
by Thursday and Friday, with higher humidity levels returning by
the weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As quickly as the dry weather arrives this week, it appears it
will come to an end heading into the holiday weekend. Moisture
gets pumped northward around a potential Gulf tropical system,
and shortwave trough moving over the flattened ridge will
provide support for several rounds of precipitation.

Temperature are expected to be moderated by the clouds and rain,
but will remain at least a few degrees above average.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Sct to nmrs shra and tsra will cause lcl restrictions this eve
as a cdfnt crosses the region. Restrictions in the form of st
and fog may linger ovrngt as weak cold advection ensues, but
building high pres and dry advection will ensure rapid improvement
and general VFR for Wednesday.

OUTLOOK...
Restriction potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 22, 4:15 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
515 PM EDT Tue May 22 2018

MDZ001-OHZ069-PAZ009-015-016-022-023-031-073>076-WVZ004-012-021-
509>514-232115-
Garrett-Monroe-Forest-Clarion-Jefferson-Armstrong-Indiana-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
515 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-PAZ007-008-013-014-020-021-029-
WVZ001>003-232115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Hancock-Brooke-Ohio-
515 PM EDT Tue May 22 2018

...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 22, 3:11 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT TUE MAY 22 2018

PAZ007-013-014-222045-
Butler-Lawrence-Mercer-
411 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN MERCER...NORTHEASTERN LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...

At 411 PM EDT, a strong thunderstorm was located near New Wilmington,
or 8 miles northeast of New Castle, moving east at 20 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Grove City...                     Slippery Rock...
Harrisville...                    Plain Grove Township...
West Liberty...                   Volant...

This includes  Interstate 79 in Pennsylvania between mile markers 75
and 84.

LAT...LON 4107 8028 4114 8026 4114 8000 4105 7998
      4099 8008
TIME...MOT...LOC 2011Z 276DEG 18KT 4109 8023

Kramar
Special weather statement, May 22, 3:18 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
418 PM EDT TUE MAY 22 2018

OHZ041-PAZ013-020-222045-
Columbiana-Lawrence-Beaver-
418 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHEASTERN COLUMBIANA...NORTHWESTERN BEAVER AND
SOUTHWESTERN LAWRENCE COUNTIES...

At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Campbell to 8 miles
north of East Palestine to 6 miles north of New Waterford. Movement
was east at 30 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
New Castle...                     East Palestine...
Ellwood City...                   Oakwood...
New Castle Northwest...           Big Beaver...
New Beaver...                     Ellport...
Bessemer...                       Koppel...
Wampum...                         South New Castle...

This includes the following highways...

  Pennsylvania Turnpike between mile markers 1 and 11.
  Interstate 376 in Pennsylvania between mile markers 10 and 14.

LAT...LON 4084 8023 4081 8050 4090 8059 4090 8052
      4106 8052 4106 8024
TIME...MOT...LOC 2018Z 291DEG 27KT 4102 8051 4095 8053 4093 8058

Kramar
Special weather statement, May 22, 3:36 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
436 PM EDT TUE MAY 22 2018

PAZ008-222100-
Venango-
436 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN VENANGO COUNTY...

At 436 PM EDT, a strong thunderstorm was located 7 miles south of
Guys Mills, or 10 miles southeast of Meadville, moving east at 35
mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Rouseville...                     Cooperstown...
Oil Creek State Park...

LAT...LON 4162 7973 4147 7969 4148 8000 4150 8000
      4150 7998 4151 7998 4151 7996 4152 7996
      4153 7994 4154 7994 4154 7993 4157 7989
      4157 7987 4158 7987 4159 7985 4160 7985
      4160 7983 4162 7983
TIME...MOT...LOC 2036Z 271DEG 30KT 4153 8003

Kramar
Special weather statement, May 22, 3:56 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
456 PM EDT TUE MAY 22 2018

OHZ068-222130-
Noble-
456 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN NOBLE COUNTY...

At 456 PM EDT, a strong thunderstorm was located near Caldwell,
moving east at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Caldwell...                       Dudley...
Dexter City...

This includes  Interstate 77 in Ohio between mile markers 18 and 25.

LAT...LON 3975 8156 3973 8136 3964 8143 3964 8145
      3965 8145 3965 8147 3964 8147 3964 8148
      3969 8160
TIME...MOT...LOC 2056Z 287DEG 10KT 3970 8154

Kramar
Special weather statement, May 22, 4:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT TUE MAY 22 2018

OHZ039>041-222130-
Tuscarawas-Columbiana-Carroll-
502 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN COLUMBIANA...NORTHWESTERN CARROLL AND
NORTHERN TUSCARAWAS COUNTIES...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Canton to near East Sparta to
near Strasburg. Movement was east at 30 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Dover...                          Minerva...
Strasburg...                      Augusta...
Malvern...                        Bolivar...
Mineral City...                   Dellroy...
Parral...                         Zoar...
North Georgetown...               Atwood Lake...

This includes  Interstate 77 in Ohio between mile markers 86 and 94.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4073 8109 4090 8109
      4090 8093 4072 8096 4052 8120 4058 8166
      4060 8167 4063 8167
TIME...MOT...LOC 2102Z 269DEG 25KT 4090 8135 4073 8141 4063 8153

Kramar
Special weather statement, May 22, 4:34 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
534 PM EDT TUE MAY 22 2018

OHZ039>041-050-222200-
Jefferson-Tuscarawas-Columbiana-Carroll-
534 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 534 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Minerva to near Waynesburg to near
East Sparta. Movement was east at 25 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Carrollton...                     Minerva...
Augusta...                        Salineville...
Malvern...                        Bolivar...
Mineral City...                   Bergholz...
Dellroy...                        Zoar...
Summitville...                    Mechanicstown...

This includes  Interstate 77 in Ohio between mile markers 92 and 94.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4072 8120 4073 8119
      4073 8108 4064 8072 4051 8077 4056 8146
      4065 8148
TIME...MOT...LOC 2134Z 287DEG 23KT 4070 8109 4063 8119 4063 8140

Kramar

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 22, 4:40 PM EST
Where
Carroll County, 3.47 mi NE of Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.720, -80.980

The Department of Transportation reported trees down along State Route 9 at mile marker 26.

Thunderstorm Wind, Tuscarawas

When
May 22, 4:54 PM EST to 4:59 PM EST
Where
Tuscarawas County, 1.26 mi WNW of Dover
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
40.530, -81.490

The local fire department reported that high wind lasted for 5 minutes and brought down several trees in the area. Several trees were down on a number of homes in the area.

Hail, Tuscarawas

When
May 22, 4:55 PM EST
Where
Tuscarawas County, 1.26 mi WNW of Dover
Measured
0.75 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.530, -81.490

Local fire department reported that wind-blown hail damaged vehicles.

Hail, Tuscarawas

When
May 22, 5:00 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -81.440

One inch hail reported by two trained spotters in the New Philadelphia/Dover area.

Thunderstorm Wind, Tuscarawas

When
May 22, 5:00 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.490, -81.440

A citizen on social media reported numerous trees down.

Hail, Tuscarawas

When
May 22, 5:00 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -81.480

Thunderstorm Wind, Monroe

When
May 22, 5:05 PM EST
Where
Monroe County, 0.69 mi S of Marr
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.620, -81.230

State Department of Highways reported five trees down along State Route 260.

Thunderstorm Wind, Tuscarawas

When
May 22, 5:05 PM EST
Where
Tuscarawas County, 0.87 mi SE of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.440, -81.410

Emergency manager reported trees down along Route 416.

Thunderstorm Wind, Coshocton

When
May 22, 5:06 PM EST
Where
Coshocton County, 0.69 mi N of Roscoe
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.290, -81.880

Department of Transportation reported trees down on U.S. 36, about a quarter mile from Coshocton.

Thunderstorm Wind, Tuscarawas

When
May 22, 5:07 PM EST
Where
Tuscarawas County, 1.48 mi SSE of Shoenbrun
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.450, -81.390

Public citizen reported trees down just outside of Midvale.

Thunderstorm Wind, Tuscarawas

When
May 22, 5:09 PM EST
Where
Tuscarawas County, 1.05 mi W of Barnhill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.450, -81.370

Emergency manager reported a tree down along Barnhill Road.

Hail, Tuscarawas

When
May 22, 5:10 PM EST
Where
Tuscarawas County, 0.87 mi SW of Barnhill
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -81.360

One inch hail was reported by someone from the general public around Grizzley Drive.

Thunderstorm Wind, Tuscarawas

When
May 22, 5:10 PM EST
Where
Tuscarawas County, 0.69 mi N of Roanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.430, -81.350

Emergency manager reported trees down along Simpson Road.

Thunderstorm Wind, Tuscarawas

When
May 22, 5:13 PM EST
Where
Tuscarawas County, Uhrichsville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.400, -81.330

County Emergency manager reports trees down along Stillwater Circle, scattered trees down around Mill Township--just south of Dennison/Uhrichsville.

Thunderstorm Wind, Coshocton

When
May 22, 5:14 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.260, -81.850

A state official reported trees down along County road 55, just northeast of Coshocton and along Cambridge Road near Coshocton High School.

Thunderstorm Wind, Guernsey

When
May 22, 5:21 PM EST
Where
Guernsey County, 0.69 mi S of Flat Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.120, -81.670

Public citizen reported trees down on Township House Road.

Hail, Guernsey

When
May 22, 5:22 PM EST
Where
Guernsey County, Indian Camp
Measured
1 in hail
Reported by
Public
Coordinates
40.100, -81.650

Thunderstorm Wind, Monroe

When
May 22, 5:35 PM EST
Where
Monroe County, 1.27 mi ENE of Rinard Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.590, -81.130

Member of the public reported scattered trees dwon in the area from strong thunderstorm wind gusts.

Thunderstorm Wind, Guernsey

When
May 22, 5:51 PM EST
Where
Guernsey County, 0.69 mi S of Craig
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.020, -81.520

A citizen reported trees down along old National Road.

Thunderstorm Wind, Guernsey

When
May 22, 5:51 PM EST
Where
Guernsey County, Craig
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.030, -81.520

Member of the public reported that high wind ripped the latticework from the back deck and blew down limbs in a yard along Larrick Ridge Road.

Thunderstorm Wind, Guernsey

When
May 22, 6:19 PM EST
Where
Guernsey County, 3.79 mi WSW of Cassell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.990, -81.710

State Department of Highways reported two trees down along State Route 22 outside of New Concord.

Thunderstorm Wind, Monroe

When
May 22, 7:08 PM EST
Where
Monroe County, 2.53 mi WNW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.790, -81.270

State Department of Highways reported trees down near mile marker 5 of State Route 78.

Flood, Noble

When
May 22, 9:30 PM EST to May 23, 12:30 AM EST
Where
Noble County, 0.61 mi E of East Union to 0.71 mi E of Berne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.769, -81.389

Local law enforcement reported flooding on County Route 260, 78, and 724.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760089, 759655, 761201, 759652, 759656, 761202, 761205, 761206, 760092, 761208, 761209, 759653, 761210, 759650, 760094, 761212, 761203, 761213, 760096, 761215, 761216, 761217, 761228.